For HIV patients with diarrhea, discuss lifestyle.
In many cases, the urgency of bowel movements affects patients' lives more than the number of diarrheal episodes. Ask the right questions to get a good functional assessment of the problem and to guide management, advised Dr. Capaldini, who practices internal medicine in San Francisco.
Among antiretroviral medications used to treat HIV, protease inhibitors are the most likely to cause variable degrees of gas, distension, and loose stools. But don't automatically assume that the protease inhibitor is causing the diarrhea. Rule out parasitic infection, and consider other drugs the patient is taking, she suggested.
Ask patients specifically about side effects instead of waiting for them to bring them up. "If it's anything that's potentially shaming or embarrassing, patients are less likely to report it," she said. Asking them about it sends the message that other people have the same problem.
Ask patients not just whether they're having diarrhea, and how often, but at what time of day, she suggested. Ask how this affects them. Are they staying home because of it? Are they giving up activities that they like? Have they had any "accidents" when they couldn't get to a bathroom in time?
"One episode of losing control of your bowel in a public place for most people is worth 100 or 1,000 episodes of being in your own home and dealing with diarrhea," she said at the conference, cosponsored by the Pacific AIDS Education and Training Center.
If a patient is doing well on HIV therapy except for loose stools just in the morning, neither the patient nor the clinician may want to change drug regimens. That's no excuse for complacency though, Dr. Capaldini said. "There's a tendency to put up with it and assume there's nothing we can do about it."
Getting up an hour earlier each day to get the diarrhea out of the way before starting the rest of the day may help the patient cope. Taking an antidiarrheal agent such as diphenoxylate/atropine (Lomotil) at night may change the morning episodes from five bowel movements to one.
Dr. Capaldini is a speaker for all the companies that make antiretroviral medications. One of them, Pfizer, also makes Lomotil.
If these interventions don't work, try other management strategies that work in some patients but not others, for reasons unknown, she said. Most patients with diarrhea associated with the protease inhibitor nelfinavir who respond to pancreatic enzyme therapy do not have clinically apparent pancreatic dysfunction. "We don't know why they work, but sometimes they do," Dr. Capaldini said.
High-dose oral calcium without magnesium may help some patients with HIV and diarrhea. Use calcium formulations without magnesium because magnesium exacerbates diarrhea.
Other options can be found on HIV Insite, a Web site run by the University of California, San Francisco, in a section on symptom management authored by Dr. Capaldini (http://hivinsite.ucsf.edu/In-Site?page=kb-03-01-06).
Dietary modifications such as limiting consumption of dairy products, sugar, or wheat may help, even if it does not seem like the modifications should help. Many patients who improve after eliminating wheat do not show evidence of gluten enteropathy or wheat allergy, for example.
Most patients try several strategies for managing diarrhea before they find the most helpful approach.
ARTICLES BY SHERRY BOSCHERT
San Francisco Bureau
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||Infectious Diseases|
|Publication:||Internal Medicine News|
|Date:||Jul 1, 2005|
|Previous Article:||Depressed heart patients are less adherent.|
|Next Article:||Racial disparities persist in HIV care, especially HAART.|